Classification of regular embeddings of n-dimensional cubes

Domenico A. Catalano, Marston D.E. Conder, Shao Fei Du, Young Soo Kwon, Roman Nedela, Steve Wilson

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

An orientably-regular map is a 2-cell embedding of a connected graph or multigraph into an orientable surface, such that the group of all orientation-preserving automorphisms of the embedding has a single orbit on the set of all arcs (incident vertex-edge pairs). Such embeddings of the n-dimensional cubes Q n were classified for all odd n by Du, Kwak and Nedela in 2005, and in 2007, Jing Xu proved that for n=2m where m is odd, they are precisely the embeddings constructed by Kwon in 2004. Here, we give a classification of orientably-regular embeddings of Q n for all n. In particular, we show that for all even n (=2m), these embeddings are in one-to-one correspondence with elements σ of order 1 or 2 in the symmetric group S n such that σ fixes n, preserves the set of all pairs B i ={i,i+m} for 1≤ i≤ m, and induces the same permutation on this set as the permutation B i → B f(i) for some additive bijection f:ℤm →ℤm . We also give formulae for the numbers of embeddings that are reflexible and chiral, respectively, showing that the ratio of reflexible to chiral embeddings tends to zero for large even n.

Original languageEnglish (US)
Pages (from-to)215-238
Number of pages24
JournalJournal of Algebraic Combinatorics
Volume33
Issue number2
DOIs
StatePublished - Mar 1 2011

Keywords

  • Chiral
  • Cubes
  • Hypercubes
  • Regular embeddings
  • Regular maps

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Discrete Mathematics and Combinatorics

Fingerprint Dive into the research topics of 'Classification of regular embeddings of n-dimensional cubes'. Together they form a unique fingerprint.

  • Cite this